Indiana, 2003

Damaging Winds in Indiana, August 2, 2003

August 2, 2003 · NWS LMK · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 2, 3:00 AM EST, 15 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT SAT AUG 2 2003

AREA OF SHOWERS/THUNDERSTORMS MOVING ACROSS FA HAVE BEEN HOLDING
TOGETHER AS THEY MOVE EAST. PARTS OF THE AREA HAVE WEAKENED BUT
STRONGER CELLS HAVE CONTAINED HAIL AND WIND GUSTS. ANALYSES INDICATE
AREA OF NEGATIVE L.I.S HAVE BEEN MOVING EAST WITH STORMS. HAVE
ADJUSTED EARLY MORNING POPS TO ACCOUNT FOR STORMS CONTINUING TO HOLD
TOGETHER AS THEY MOVE INTO EASTERN PART OF FA.

MAIN FORECAST PROBLEMS THIS MORNING ARE THE EXTEND OF THUNDERSTORMS
THROUGH SUNDAY NIGHT...AND ITS EFFECT OF CLOUDS AND TEMPERATURES.

MODELS GENERALLY CONSISTENT WITH OVERALL PATTERN BUT WILL LEAN
TOWARD GFS THIS MORNING PER NCEP DISCUSSION.

...SHORT TERM (TODAY THROUGH TUESDAY)...

AS MENTIONED ABOVE WILL KEEP LIKELY POPS FOR EARLY MORNING THEN
DIMINISH FOR REST OF MORNING HOURS. WITH AFTERNOON HEATING
THUNDERSTORMS SHOULD BECOME MORE LIKELY. THUNDERSTORMS WILL BECOME
MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS BEFORE
DIMINISHING TOWARD DAYBREAK. WILL INCREASE POPS INTO LIKELY CATEGORY
WITH UPPER LEVEL JET INFLUENCE AS UPPER LEVEL DIVERGENCE AREA
ASSOCIATED WITH JET MOVES OVER CENTRAL KENTUCKY. WILL KEEP
THUNDERSTORM CHANCES IN THE HIGH CHANCE CATEGORY ON SUNDAY AFTERNOON
AS FRONT PUSHES INTO FA. HOWEVER DRYING BEHIND THE FRONT WILL BRING
DIMINISHING CHANCES OF STORMS SUNDAY NIGHT. RAIN CHANCES FINALLY END
MONDAY NIGHT INTO TUESDAY AS UPPER TROUGH MOVES EAST OF FA.

CLOUDS AND SHOWERS WILL KEEP HIGH TEMPERATURES IN THE MID 80S ACROSS
MOST OF FA WITH SOME UPPER 80S ACROSS SOUTH CENTRAL KENTUCKY AND
LOWER 80S IN THE NORTHEAST NEAR LEX. MOS TEMPERATURES LOOK
REASONABLE AND HAVE KEPT TEMPERATURES WITHIN A FEW DEGREES OF
GUIDANCE...ALTHOUGH HAVE TRIMMED TEMPERATURES A FEW DEGREES...
ESPECIALLY IN THE NORTHEAST...TODAY DUE TO ONGOING CONVECTION AND
ANOTHER AREA OF SHOWERS/THUNDERSTORMS TO OUR WEST.

HAVE MADE LITTLE IF ANY CHANGES TO EXTENDED FOR NOW.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, Aug 1, 9:20 PM EST, 5 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE
RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS,
HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS
INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS
EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND
HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 2:04 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
304 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    BEAVER DAM                KY    MPH TSTM WIND GUST
08/02/03   OHIO                           SEVERAL TREES BLOWN DOWN

RL
Local storm report, Aug 2, 2:28 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
328 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    BEAVER DAM                KY    MPH TSTM WIND GUST
08/02/03   OHIO                           SEVERAL TREES BLOWN DOWN

0315 AM    BOWLING GREEN             KY   .75 INCH HAIL
08/02/03   WARREN

RL
Local storm report, Aug 2, 3:03 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
403 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    HARDINSBURG               KY    MPH TSTM WIND GUST
08/02/03   BRECKINRIDGE                   POWER LINES DOWN

RL

The radar

The Louisville radar (KLVX), 48 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 2, 3:15 AM EST
Where
Clark County, Jeffersonville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -85.767

Numerous trees and power lines were downed.

Thunderstorm Wind, Clark

When
August 2, 3:15 AM EST
Where
Clark County, Hamburg
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -85.717

A large tree was uprooted and blown on to a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376847, 5377864.